RSS
TwitterFacebook

Risk of Stress Fractures from Fosamax, Other Bone Drugs Examined by EU

  • Written by: Staff Writers
  • 6 Comments

European drug regulators have announced that they are conducting a safety review into the potential risk of stress fractures from side effects of Fosamax and other bisphosphonate-based drugs, which are commonly used to strengthen the bones.

The European Medicines Agency announced the Fosamax probe during a meeting last week of the Committee for Medicinal Products for Human Use (CHMP). The committee announced it was looking into atypical stress fractures in patients taking bisphosphonates following a review of recent studies and post-marketing reports that suggest a possible link between the class of medications and stress fractures.

In recent months, a number of low-trauma bone breaks among Fosamax users have been reported in the media, usually involving the thigh bone or femur, which is one of the strongest bones in the human body. The CHMP will review the body of literature on Fosamax bone fractures and then determine whether it is a class effect of all bisphosphonates, and if so, how that factors into the risks and benefits analysis of those drugs.

Fosamax (alendronate sodium), Boniva (ibandronate) and Reclast (zoledronic acid), are all members of a class of drugs known as bisphosphonates, which are prescribed for treatment of osteoporosis. Fosamax, which is the most widely used of the three medications, was approved by the FDA in October 1995, and has been used by more than 20 million people. The drug generated over $3 billion in annual sales for Merck before it became available as a generic last year.

A number of Fosamax stress fracture lawsuits have been filed against Merck alleging that the drug maker failed to adequately research their medication or warn users about the risk of broken femurs. The drug maker also already faces hundreds of lawsuits over Fosamax jaw side effects, involving a rare condition known as osteonecrosis of the jaw (ONJ), which cause portions of the jaw to decay or die.

Tags: , , , , , , , ,

6 comments

  1. Jennifer Reply

    My mother just suffered a severe femur fracture while turning in bed at night a few days ago. This necessitated emergency surgery to repair the fracture with 3 nails. She had been taking Fosamax weekly for approximately 6 years. I had asked her Doctor to x-ray the femur as she had complained of thigh pain for several months but she did not believe there was a fracture and instead prescribed an MRI of the spine. There was no fall nor injury to the leg just routine movements and climbing some stairs. She had been using a walker and then wheelchair just prior to the fracture. She is in rehab at this time for physical therapy. I suspect there is a connection between the drug and the fracture. The surgeon believes she must have had brewing stress fractures.

  2. Susan Reply

    My mom also had been taking fosamax for nearly 5 years. In July she broke her femur (necessitating a rod and screws in her thigh). Now she broke her other femur (with surgery, rods and pins). This is cleaning her out financially and causing her so much pain. Even though she is up in years at 93, she is very coherant. These breaks occurred when she went to sit down on a chair, and the second break was when she was standing with a walker and fell over because she felt “woozy” she said. I think that she had one of those spontainous fractures. It’s not like she’s been falling onto cement or off the roof. Would a person hire a lawyer or sign up with one of those national Law firms which is working on a class action suit?

  3. Karen Reply

    It is essential that the media report on this issue. I am a healthy 63 year old woman who was prescribed fosomax and boniva for at least 10 years for osteopenia by reputable doctors. After a couple of months of limping I went to an orthopedist who suspected boniva…after a bone scan and MRI he diagnosed hairline fractures in both femurs. I had surgery 3 wks. ago on my right leg…it is a difficult surgery, painful recovery and I am now in rehab. My life now is all about learning to walk again. It is astonishing to me to learn that many doctors know nothing of this and the public even less. Somehow the word has to get out…then when i read that the annual sales are over $3 billion I despair…will the drug companies care enough to thoroughly co-operate in an investigation?

  4. Artamae Reply

    I took Boniva first and then Fosamax for almost 3 years. As time progressed while I was taking Fosamax I developed pain in my hip and thigh. It became so debilitating I could not sit, stand, lay down that it didn’t hurt terribly. I heard a TV commercial asking if you suffer from joint pain in your lower back, hip, wrist, etc to call the number on the screen. I immediately started to research on the internet and found hundreds of cases with pain and broken/fractured bones. I called my Dr. and was told by a nurse that she had never heard of anything like this before. They made me wait 3 months for an appointment and I stopped taking the Fosamax immediately. The Doctor’s recommendation when I went in for my appointment was to try another supplement called Actonel. When I reserched that it has the same bisphosphonates as the Fosamax. I have four months supply of Fosamax and three month supply of Actonel, of which I will not take. So be assured it is not in your mind if you are suffering from joint pain in your lower back, hip, legs, etc. Stop taking these drugs and if you have Osteoperosis contact Doctor to see what alternative you have. If you have Osteopena it says you really need not panic and probably not manadory for you to take any of these drugs. They say this is how the drug companies make their money. I don’t know what I will do if I have Osteoperosis, I hope they find a better solution than they have to offer as of today
    !!!

  5. Jan Reply

    My mother, who is 79, had been prescribed Fosamax. She fell down in her home and was in severe pain. She could not stand it any longer and then she drove herself to the emergency room and was diagnosed with a broken back C5, C6, C7. Doctors at Kaiser told her that she had “hairline fractures” in her back, and thus, they could not do anything to alleviate her pain, but to prescribe Tylenol with codeine. She has been taking the pain medication for three weeks now, with little improvement. She is still very lucid and otherwise very mobile, but for this last incident.

    Can anyone give me any advice for my mother? Sometimes, she thinks that doctors know everything, and she is willing to follow their advice as the gospel truth, just because she is told to do so.

  6. Suzanne Reply

    My mother took Fosamax for many years and I watched her deterioration shrinking from 5’6″ to less than 5′. For the last 4-5 years of her life she had back fractures, no falls occurred to cause the fractures and the only way to alleviate the pain was to put her on high doses of Ocycotin.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.